Progesterone, Endometriosis & Depression

by Tracey
(New Zealand)

When I was 40 I had a tubal ligation I had been on the combined contraceptive pill for 24 years.

After my tubal ligation the surgeon told me that I had endometriosis. Because I wasn't going to be taking the pill anymore the endometriosis would probably start giving me grief and I possibly would need some intervention eg. mirena

Three months after tubal ligation, the week before my period, I had terrible backache everyday and one day of that same week I was bedridden with dizziness, nausea, frequent urination, and diarrhoea.

On going back to the specialist I was tried on several hormone treatments none of which made any difference and I started to suffer insomnia, continual bleeding, spotting, hot flushes, chills, and migraine headaches.

A year later I had endometriosis nodules rollerball lasered off my bladder.

As I wasn't keen to have a Mirena fitted I was put on Primulut-N 5mg 3 times a day. While taking this I put on 3kg, started having panic attacks and eventually suffered from depression. The specialist she was still trying to get me to have Mirena fitted.

I had heard about biodentical hormones and decided to research about them myself on the internet. After doing my research I came to the realisation that I obviously had a hormone imbalance probably caused through being on the contraceptive pill for all those years. My hormones were thrown out of balance when I suddenly stopped taking the pill.

I had nothing to lose, in the past four years I felt like I had been to hell and back. I was on antidepressants and I felt that the Primulut-N was causing too many side effects.

I weaned myself off the Primulut-N and I have been using biodentical progesterone cream for four months now. No more backache, days in bed or panic attacks. Last period was alot lighter and shorter. Also I am down to taking 1/4 of the dose of my antidepressants which I hope to be completely off soon.

I am telling my story because I feel that the progesterone cream has given me my life back and hopefully it will give others hope that have suffered like me.


Comments for Progesterone, Endometriosis & Depression

Click here to add your own comments

Nov 19, 2010
Progesterone, Endometriosis & Depression
by: Wray

Hi Tracey Thanks for sharing your story. Contraceptives for 24 yrs is a long time! For more info on these, including the Mirena, please see our page on Contraceptives. You are right about the after effects of coming off them, it's one of the commonest complaints I get. But a tubal ligation also causes these symptoms too, please see here. Progesterone can reverse all those symptoms you had, I'm so pleased you're using it. Please note that stress drops progesterone levels, so symptoms can come back. So when stressed please use more, I recommend between 100-200mg/day, dependant on symptoms. For info on depression and panic attacks, please see our page on Anxiety. We also have a page on Endometriosis too, please look through it. Take care Wray

Nov 25, 2010
progestrone and depression
by: Anonymous

I stopped using an estrogen patch for menopause symptoms like hot flushes after the study linking estrogen to breast cancer. Then read an article by Dr. Jerrilynn Prior of UBC, describing a study that indicated that progestrone will deal with menopausal symptoms quite safely. I went on 300 mg of progestrone with great results. But then I became severely depressed, so I reduced the amount to 150 mg. Recently depression set in again, and I have again reduced the progesterone. So, listen to your body when you are taking progesterone, it will not necessarily reduce depression in everyone.

Dec 05, 2010
progestrone and depression
by: Wray

Hi there I'm pleased you saw Prior's paper on progesterone and hot flushes, I've given it here in case you or anyone else might like to read it. Oral progesterone is not the best delivery system, up to 80-90% gets destroyed in the gut. The liver has to metabolise the rest, which puts an unnecessary strain on it, see our page on Progesterone application methods. You don't mention how long you were taking the progesterone, but oestrogen dominance can set it. And not necessarily immediately, although this is more often the case. For more info please see our page on Oestrogen Dominance. Stress causes progesterone to drop too, so maybe you were going through a stressful stage. One thing I've found is not known, as the study was done on traumatic brain injury, a lack of vitamin D reduces the benefits of progesterone. A lack of vitamin D causes depression too, see here and here. Please consider having a test done. For more info please see the Vitamin D council website. Take care Wray


Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.


Search over 7,500 pages on this site...